Alert archive / Texas / Wind Advisories in 2017

Wind Advisory 14, NWS Lubbock, TX

April 27, 20179 counties in Texas

NWS Lubbock, TX issued this wind advisory at Apr 27, 2017, 4:20 AM CDT for 9 counties in Texas. It took effect at Apr 27, 2017, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 27, 2017, 4:20 AM CDT (09:20 UTC)
In effect from
Apr 27, 2017, 1:00 PM CDT
Expired
Apr 27, 2017, 8:00 PM CDT
In force
7 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Parmer County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 65 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2240 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

524 
WWUS74 KLUB 270920
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
420 AM CDT Thu Apr 27 2017

TXZ021-022-027-028-033>035-039-040-271800-
/O.NEW.KLUB.WI.Y.0014.170427T1800Z-170428T0100Z/
Parmer-Castro-Bailey-Lamb-Cochran-Hockley-Lubbock-Yoakum-Terry-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Muleshoe, Littlefield, Olton, Morton, Levelland, Lubbock, 
Denver City, Plains, and Brownfield
420 AM CDT Thu Apr 27 2017

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING...

The National Weather Service in Lubbock has issued a Wind
Advisory, which is in effect from 1 PM this afternoon to 8 PM CDT
this evening. 

* TIMING...This afternoon until early this evening.

* WINDS...Westerly from 25 to 35 mph with gusts of 45 to 55 mph.

* IMPACTS...Strong cross winds will impact drives on north to
  south oriented roads. Small cars and high profile vehicles will
  be most affected. Areas of blowing dust also will lead to local
  visibility restrictions under a mile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$
1 follow-up statement
301 
WWUS74 KLUB 271829
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
129 PM CDT Thu Apr 27 2017

TXZ021-022-027-028-033>035-039-040-280100-
/O.CON.KLUB.WI.Y.0014.000000T0000Z-170428T0100Z/
Parmer-Castro-Bailey-Lamb-Cochran-Hockley-Lubbock-Yoakum-Terry-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Muleshoe, Littlefield, Olton, Morton, Levelland, Lubbock, 
Denver City, Plains, and Brownfield
129 PM CDT Thu Apr 27 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* TIMING...From this afternoon until early this evening.

* WINDS...Out of the southwest to west from 25 to 35 mph with 
  gusts of 45 to 50 mph.

* IMPACTS...Strong cross winds will impact drives on north to 
  south oriented roads. Small cars and high profile vehicles 
  will be most affected. Areas of blowing dust also will lead to 
  local visibility restrictions under a mile. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Apr 26, 11:39 PM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Apr 26, 11:39 PM CDT, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1139 PM CDT Wed Apr 26 2017

.AVIATION...
Light southeasterly winds have returned to the terminals late this
evening. These winds will veer to the south by early morning then
ramp up through the day as they veer southwesterly to westerly, at
least up on the Caprock. Sustain speeds in the 20 to 30 knot range
will be a good bet by mid-late afternoon, particularly at KPVW
and KLBB. This will create areas of BLDU, but unless speeds are
greater than currently anticipated visibilities should remain VFR.
Winds will decrease Thursday evening, with a northwesterly wind
shift possible during the evening hours. Expect plenty of passing
mid-high clouds over the coming 24 hours, with even a virga
shower not out of the realm of possibility, especially around KCDS
Thursday afternoon/evening.

&&

.PREV DISCUSSION... /issued 339 PM CDT Wed Apr 26 2017/

SHORT TERM...
Another springtime wind storm is on tap for Thursday as shortwave
energy now over the Pacific Northwest digs into the Oklahoma
Panhandle by early tomorrow afternoon. This will effectively tighten
height gradients resulting in westerly winds pushing wind advisory
criteria especially across the southwest Panhandle and northwest
South Plains. Unlike Monday there doesn't appear to be a substantial
amount of mid and upper level moisture with the system to limit deep
mixing. Expect daytime highs to jump well into the 80s with
afternoon RH values again in the lower teens. This combination would
otherwise raise concerns for enhanced wildfire threat however as
noted yesterday, ERC values remain below average and seasonal
greenup is well underway. Will defer issuing any highlights for
winds as another couple of model runs should help clarify how far
south and east a wind advisory will be warranted.

Backing up to overnight, winds will return out of the south in wake
of surface high pressure vicinity Arklatex with surface pressures
falling along the lee of the Rockies in advance of the approaching
system. Decent diurnal cooling will allow temps to fall back into
the 40s with some upper 30s possible again northwest of Lubbock.

LONG TERM...
Biggest changes to this forecast were to cool temps even further
Sat night and introduce improved prospects for a light freeze
on the Caprock with even some snow at times in our NW zones.

Beginning Thursday evening, an upper trough axis will emerge along
the spine of the Rockies and herald the development of an upper
low in NW flow. Models are in good harmony with this low
developing near the Four Corners by Fri evening, before tracking
roughly along I-40 in NM and the TX Panhandle through Sun A.M.
A weak lead impulse lifting out of the base of the trough Thu
night will nudge a dry cold front southward thru the region, but
with pressure falls organizing upstream ahead of the larger
trough/low on Fri, this boundary will stall and possibly retreat
during the day. Nonetheless, the windy gradient flow of Thu should
be dampened considerably with this boundary nearby, so winds on
Fri are of much less concern.

Friday night will see better dynamics emerge from W-E with the
arrival of an upper jet streak and height falls preceding the
upper low. The Gulf moisture contribution in our domain remains
low in this setup, however modest Pacific moisture with sustained
lift looks reasonable for some light precip amounts Fri night
through Sat night. Track of the low favors better PoPs in our
northern zones with mid-level dry slotting farther south likely
skunking larger windows of deeper saturation. Opted to shave PoPs
back more aggressively in our southern zones despite a few models
re-saturating the dry slot quite bullishly Sat night in the base
of the upper low. Of greater interest is the arrival of
unseasonably cold air during the morning with temperatures likely
falling during the day in areas. Temps were skewed closer to the
chilly raw model guidance which operates independently of the
climo-weighted and seasonably warmer MOS. All models show
reasonably cold profiles for some light snow potential mainly in
our NW zones late Sat in/near a deformation zone, with higher
probabilities taking aim north of I-40 NW of the mid-level low.
How much the aforementioned dry slotting interferes with
saturation in the dendritic growth layer will be critical in
deciding whether wintry precip develops or we're left with only
shallow stratus.

Even with stiff northerly winds Sat night and early Sun, models
seem keen on a late freeze for portions of the Caprock given the
magnitude of cold advection. Trended min temps lower and much
closer to the National_Blend guidance. Otherwise, cold surface
ridging will depart on Sun ahead of relaxing cyclonic upper flow
on Monday, before yet another trough in NW flow sharpens upstream
of the region by Tue/Wed.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

23
Hazardous weather outlook, Apr 26, 11:43 AM CDT, 16 hours 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1143 AM CDT Wed Apr 26 2017

TXZ021>044-271645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1143 AM CDT Wed Apr 26 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Elevated fire weather conditions are likely Thursday afternoon
across the South Plains. Much colder air this weekend may
produce a widespread light freeze for the southwest Panhandle
and northwest South Plains.

Nearby

Wind Advisories in Texas, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.